Michigan, 2019Winter Storm and Winter Weather in Michigan, February 20 to 21, 2019
February 20 to 21, 2019 · NWS MQT · 15 events in 15 counties and zones
A deepening low pressure system tracking from the Central Plains into the Great Lakes region brought moderate to heavy snow across much of Upper Michigan from the 20th into the morning of the 21st.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening low pressure system tracking from the Central Plains into the Great Lakes region brought moderate to heavy snow across much of Upper Michigan from the 20th into the morning of the 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 20, 6:01 AM CST, 59 minutes earlier.
Area forecast discussion, Feb 20, 6:01 AM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
701 AM EST Wed Feb 20 2019
.SHORT TERM...(Today and tonight)
Issued at 503 AM EST WED FEB 20 2019
...WIDESPREAD MODERATE TO HEAVY SNOW THIS AFTERNOON AND EVENING...
Shortwave will drive a deepening surface low from KS to the eastern
U.P. today. Widespread moderate to occasionally heavy snow will
result over the entire area this afternoon and evening, largely in
just a few hours. Increased amounts from the previous forecast as
all model guidance has been consistently trending higher with QPF.
This bumped up amounts enough into the warning criteria amount to
justify Winter Storm Warnings for the entire area. This is
especially true given the roughly 6 hour time frame that the bulk of
the precip falls in. Expecting snowfall amounts of 6-10" across the
Keweenaw and 6-8" elsewhere. Snow ratios will be near 16:1. Only
wind/blowing snow issues will be across the Keweenaw (particularly
the eastern side) and near Lake MI/Bay of Green Bay with E winds
gusting to 30 mph.
Precip moves out from the SW late this evening, leaving some
scattered snow showers near Lake Superior late tonight with NW winds
and marginal temperature profiles for LES.
.LONG TERM...(Thursday through Tuesday)
Issued at 251 AM EST WED FEB 20 2019
Troughing will be in the western U.S. 12z Thu with a sheared out
shortwave over the upper Great Lakes. The trough in the western U.S.
slowly moves east into the Rockies 12z Sat. Minor lake effect will
continue for most of this forecast period with a weak system moving
through on Fri night. Overall, did not make too many changes to the
going forecast.
In the extended, GFS and ECMWF show a 500 mb trough in the Rockies
12z Sat which is poised to move out into the plains. The trough
heads northeast and becomes negative tilted as it moves into the
Great Lakes region 12z Sun. This trough shears out quickly over the
region on Sun with more troughing then moving back into the western
U.S. 12z Mon which moves out into the northern plains 12z Tue. This
next trough has some colder air with it which remains over the area
into Wed. The Sunday system still has potential for a winter storm
and will continue to have to watch this carefully as system becomes
negatively tilted Sat night. Temperatures fall back to below normal
on Monday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 700 AM EST WED FEB 20 2019
Quiet/VFR conditions will continue for a little while longer this
morning at KIWD/KCMX/KSAW. Disturbance approaching from the SW will
then result in rapidly deteriorating conditions from around noon
through the afternoon as snow spreads from SW to NE across the area.
All terminals will fall to LIFR during the afternoon into the
evening. Should see VLIFR conditions for a time at KCMX and KSAW. As
the snow lifts out in the late evening, conditions should improve at
all terminals.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 503 AM EST WED FEB 20 2019
Could see some gale gusts over the eastern lake this evening. Next
chance of gales comes in on Sun with winds up to 45 knots from the
northeast with a possible stronger storm system crossing the Upper
Great Lakes.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Storm Warning from noon EST /11 AM CST/ today to 10 PM
EST /9 PM CST/ this evening for MIZ002-004>007-009>014-084-
085.
Winter Storm Warning from 1 PM this afternoon to 4 AM EST
Thursday for MIZ001-003.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...Titus
LONG TERM...07
AVIATION...Titus
MARINE...TitusHazardous weather outlook, Feb 20, 3:21 AM CST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
421 AM EST Wed Feb 20 2019
MIZ001>007-009>014-084-085-211300-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
421 AM EST Wed Feb 20 2019 /321 AM CST Wed Feb 20 2019/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Heavy snow is expected from midday today through this evening.
Please see the latest winter weather message for further details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A winter storm with some heavy snow and strong winds is possible
Saturday night through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit reports of snow or blowing snow
to the National Weather Service via phone, on our website, or
through social media via Facebook or Twitter.
LSZ162-240>251-263>267-211300-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
421 AM EST Wed Feb 20 2019 /321 AM CST Wed Feb 20 2019/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
A few gale force gusts to 35 knots are possible across the east
half of Lake Superior this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A north gale to 45 knots is possible Sunday into Sunday night
across the east half of Lake Superior. Heavy freezing spray is
possible Sunday night.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-211300-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
421 AM EST Wed Feb 20 2019
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
See the Lake Michigan forecast for details on any hazardous
weather.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
See the Lake Michigan forecast for details on any hazardous
weather.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
07
Winter Storm, Menominee
- When
- February 20, 7:00 AM CST to 9:00 PM CST
- Where
- Menominee forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
The spotter in Spalding measured 7.6 inches of snow in approximately 12 hours.
Winter Storm, Delta
- When
- February 20, 9:00 AM EST to 10:00 PM EST
- Where
- Delta forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
Observers across the county measured six to seven inches of snow in approximately 13 hours.
Winter Weather, Luce
- When
- February 20, 9:00 AM EST to 11:00 PM EST
- Where
- Luce forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
Observers at Newberry measured between four and five inches of snow in approximately 14 hours.
Winter Storm, Gogebic
- When
- February 20, 9:00 AM CST to 7:00 PM CST
- Where
- Gogebic forecast zone
- Reported by
- Public
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
Six to seven inches of snow was observed between Ironwood and Wakefield over a 10-hour period.
Winter Storm, Southern Schoolcraft
- When
- February 20, 10:00 AM EST to 10:00 PM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
The observer in Manistique measured eight inches of snow in 12 hours.
Winter Weather, Southern Houghton
- When
- February 20, 10:00 AM EST to 9:00 PM EST
- Where
- Southern Houghton forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
An estimated four to five inches of snow fell across southern Houghton County in less than 12 hours.
Winter Weather, Ontonagon
- When
- February 20, 10:00 AM EST to 9:00 PM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The observer at Paulding measured 4.7 inches of snow in less than 12 hours.
Winter Storm, Iron
- When
- February 20, 10:00 AM CST to 7:00 PM CST
- Where
- Iron forecast zone
- Reported by
- Social Media
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
There was a social media report of six inches of snow in Caspian in less than nine hours.
Winter Storm, Marquette
- When
- February 20, 11:00 AM EST to February 21, 11:00 PM EST
- Where
- Marquette forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
The Marquette National Weather Service Office in Negaunee Township measured over six inches of snow in 12 hours.
Winter Weather, Dickinson
- When
- February 20, 10:00 AM CST to 8:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- Public
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
Four to five inches of snow fell in the Iron Mountain-Norway area over a 10-hour period.
Winter Storm, Northern Schoolcraft
- When
- February 20, 11:00 AM EST to 11:00 PM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
An estimated six inches of snow fell in 12 hours over much of northern Schoolcraft County.
Winter Storm, Alger
- When
- February 20, 12:00 PM EST to 10:00 PM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The observer measured 8.5 inches of snow in ten hours at Munising.
Winter Storm, Baraga
- When
- February 20, 12:00 PM EST to 10:00 PM EST
- Where
- Baraga forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
Spotters near Baraga and Three Lakes measured six to seven inches of snow in ten hours.
Winter Storm, Northern Houghton
- When
- February 20, 12:00 PM EST to February 21, 12:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Observers at Atlantic Mine and Painesdale measured between 11 and 12 inches of snow in approximately 12 hours.
Winter Storm, Keweenaw
- When
- February 20, 1:00 PM EST to February 21, 12:00 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
An estimated six inches of snow fell in less than 12 hours over portions of Keweenaw County.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, February 20 to 28, 20192 deaths · 1 injured · $1.1 million · 85 events
- Flooding in Arkansas, February 20 to 28, 20191 death · 6 events
- Debris Flow in Tennessee, February 20 to 24, 2019$15 million · 1 event
- Winter Storm and Heavy Snow in California, February 20 to 22, 2019$220,000 · 5 events
- Debris Flow and Strong Wind in Georgia, February 20, 2019$102,000 · 6 events
- High Wind in Virginia, February 20, 2019$111,000 · 55 kt wind · 1 event
- Flooding and Heavy Rain in West Virginia, February 20 to 23, 2019$60,000 · 6 events
- Flooding in Kentucky, February 20, 2019$40,000 · 11 events
- Flash Flooding and Flooding in Kentucky, February 20 to 24, 201938 events
- Winter Storm in Minnesota, February 20, 201934 events
- Flooding and Heavy Rain in Virginia, February 20 to 27, 2019$11,000 · 30 events
- Winter Storm and Winter Weather in Virginia, February 20, 201928 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810218, 810164, 810181, 810152, 810166, 810189, 810190, 810162, 810183, 810187, 810211, 810170, 810207, 810220, 810226.